Barbiturates Withdrawal Symptoms
Barbiturates or barbs, as they are fondly called, are central nervous system (CNS) depressants prescribed to treat insomnia. Although they are effective sleep aids, due to their high potential for addiction, currently, benzos have replaced them. Still, barbiturates are used as a general anesthetic, and as medicine for acute migraines and epilepsy.
They are also sometimes used for physician-assisted suicides (euthanasia). They are used as lethal injections in the United States for capital punishment. As much as they are known for their efficacy in being the most preferred anticonvulsants and hypnotics, barbiturates are quite addictive. Once an individual develops a tolerance for the drug, quitting can be extremely difficult and barbiturates withdrawal incredibly painful.
Sudden withdrawal may prove fatal, which is why it is recommended to get the treatment from trained and licensed professionals in a medical facility.
The treatment for barbiturate dependence starts with a gradual cessation of using the drug, strictly under medical advice. Otherwise, the patients may experience a rapid progression in the withdrawal symptoms, from mild to severe effects.
Barbiturate withdrawal effects may include:
- High core body temperature
- Seizures and hallucinations
- Respiratory arrest
- Anxiety and insomnia
- Psychosis and severe agitation
- Sweating and tremors
Barbiturates Withdrawal Timeline
As you may know, the intensity and duration of any drug withdrawal depend on a range of factors, such as age, gender, health conditions, and how long they stay addicted to the substance. Likewise, barbiturates withdrawal timeline is specific to an individual.
Even when you are not quitting the substance, and are still using, a gap of as much of 72 hours between two intakes can induce intense symptoms. However, these may be based on the type of barbiturates taken. You can witness the peak withdrawal stage within 2-4 days for short-acting barbiturates. For extended-release drugs, symptoms may peak at about 4-7 days. Overall, withdrawal symptoms of barbiturates may last from 1-2 weeks or longer.
Days 1-3: The first withdrawal symptoms start to appear; these are the most severe signs that last up to 2 days. Individuals may experience severe tremors, vomiting, diarrhea, breathlessness, nausea, and excessive sweating. They become more intense up to 3 days after the cessation. This is the time when formers users of barbiturates are the most vulnerable to all sorts of serious medical complications.
Days 4-10: Insomnia sets in as the addicted persons have trouble sleeping and stay up all night. However, withdrawal symptoms start to subside for around 7 days. Your body tries to cope with the absence of the drug in your system. As you begin to recover, you may feel nausea, cramping, sweating, muscle aches, and tremors.
Days 11-17: You can see the onset of psychological symptoms of withdrawal as the physical signs start to fade away. You may feel anxiety, panic, or paranoia. Extreme fatigue can be a side effect of panic attacks, and depression starts to set in.
Days 18 and Beyond: Once you have reached this stage, it means that the worst is over. Still, there will be lingering withdrawal symptoms that continue to lessen over the next few days. However, psychological symptoms of barbiturates withdrawal, such as depression, anxiety, and others may haunt you for several weeks.
Barbiturates Some Shocking Statistics
- Almost 75% of people with addiction to barbiturates may have seizures due to withdrawal.
- In 2013, over 396 deaths in the U.S. were caused due to barbiturates, either alone or in combination with other drugs or illnesses.
- 66% of the abusers may experience delirium for several days or even weeks.
- In 2018, it was found that among 405,000 Americans over 12 years of age who used barbiturates, 32,000 were misusing them.
Detox: Managing the Symptoms of Barbiturates Withdrawal
People who suffer from barbiturate dependence issues will likely need an approved medically-supervised detoxification plan.
In severe cases, barbiturate withdrawal can be deadly. So, it is better for the person in recovery to go through proper channels for getting rid of their addiction. The first step is to go in for medical detox. In this program, you will become free of your dependence on barbiturates. Using the tapering method, healthcare professionals can gradually reduce the dosage of barbiturates you use, finally bringing the dosage level to zero.
The primary focus of the physicians during your medical barbiturate detox is on making you comfortable and teaching you to manage your symptoms. They may also start administering psychiatric medications if necessary. This process is helpful in keeping your vitals stable and prepare your mind and body for the actual addiction treatment.